Celiac.com Sponsor (A1):


Join eNewsletter


Celiac.com Sponsor (A1-m):



Join eNewsletter

Archived

This topic is now archived and is closed to further replies.

GFshay

Help! Does Pepto Slow Healing?

Recommended Posts

I was CC'd on Thanksgiving after allowing a hostess to do her very best to cook gluten-free foods for me. Ever since then, I have had lots of pain in my upper and lower intestines (burning, throbbing & cramping), occasional D and nausea. I spent several days eating all my own, totally gluten-free foods which were easy on the stomach (rice, bananas, applesauce etc) with no real improvement. But I feel okay after I have sufficiently digested the food and if I fast for a while before my next meal. As soon as I eat, it all comes back again.

So I was trying to let my system do its thing on its own, with just some candied ginger, peppermints, and tea to help out. But finally I broke down after reading about the miracles of Pepto (which I used to live on), and started taking it. Immediately, I felt relief from nearly all the symptoms. The problem is, it's been a week since the CC (I wasn't even heavily glutened), and no improvement. The symptoms come back as soon as the pepto wears off.

Sorry for the long description...My question is: Is it possible that Pepto Bismol doesn't allow your body to heal itself on its own? Or should I keep taking it till the symptoms stop coming back? I'd try enzymes or probiotics but don't wanna mess with anything too much (I'm in grad school and need to get through the end of the semester).

Help!


Positive blood test on several indicators Aug '10

Visual damage seen via endoscopy Oct '10

Diagnosed Celiac with "3B" damage via positive biopsy Oct '10

Gluten Free since 10/9/10

Share this post


Link to post
Share on other sites

Celiac.com Sponsor (A8):

Celiac.com Sponsor (A8):


Are you sure it was CC? Since you have the same symptoms after eating gluten free foods it sounds more like food poisoning or gastritis.

You should get in to see your doctor as soon as possible for treatment so you don't miss more classes.

No Pepto doesn't affect your body from healing.

Share this post


Link to post
Share on other sites

It's common after you've been glutened for your body to get upset after every meal. For some people it only lasts a day or so, but for some it lasts up to two weeks. It can also depend on the amount of gluten you consumed.

Pepto-bismal may slow down your ability to get rid of the gluten. If you have diarrhea and have no other health concerns that diarrhea would complicate, it's better to get it out of your system as quickly as possible. However, after several days, the gluten should already be out--it's just a matter of your system calming down, in which case the pepto-bismal is fine.

Share this post


Link to post
Share on other sites

Thanks for the input-- maybe it would help if I give you more info.

I didn't get really ill after Thanksgiving, but I just started feeling nauseous and had lots of cramping/bloating. I didn't have full-blown D and didn't vomit. So I don't think it was food poisoning and doesn't make me think the doctor would have much to say about it except to rest and take it easy, which I can't afford to do for another week or so.

I also didn't take Pepto to stop D... in fact, I didn't take anything except some Benadryl (which I heard can relax muscle cramping and reduce nausea) for several days after being exposed. I just allowed myself to feel the discomfort. But finally I was considering missing my last week of school and that's when I took Pepto (4-5 days after Thanksgiving). I've just been finding that it's very uncomfortable after eating, unless I take Pepto... but I hate depending on that.

So should I just keep taking it till the issues start to resolve? I've been trying to take it as infrequently as possible... which is about 3-4 pills per day (2 doses spread throughout the day). But is that bad?


Positive blood test on several indicators Aug '10

Visual damage seen via endoscopy Oct '10

Diagnosed Celiac with "3B" damage via positive biopsy Oct '10

Gluten Free since 10/9/10

Share this post


Link to post
Share on other sites

You need to talk to a doctor about safety.

I doubt it would keep you from healing, and obviously you need to do what works to finish the quarter. I find Pepto tremendously helpful to deal with being glutened but I've never needed it for more than 4 or 5 days.

If it's always eating that hurts, I wonder if you would get relief from taking an acid blocker like Nexium for a time? That's another question for your doctor.

Share this post


Link to post
Share on other sites

I was CC'd on Thanksgiving after allowing a hostess to do her very best to cook gluten-free foods for me. Ever since then, I have had lots of pain in my upper and lower intestines (burning, throbbing & cramping), occasional D and nausea. I spent several days eating all my own, totally gluten-free foods which were easy on the stomach (rice, bananas, applesauce etc) with no real improvement. But I feel okay after I have sufficiently digested the food and if I fast for a while before my next meal. As soon as I eat, it all comes back again.

So I was trying to let my system do its thing on its own, with just some candied ginger, peppermints, and tea to help out. But finally I broke down after reading about the miracles of Pepto (which I used to live on), and started taking it. Immediately, I felt relief from nearly all the symptoms. The problem is, it's been a week since the CC (I wasn't even heavily glutened), and no improvement. The symptoms come back as soon as the pepto wears off.

Sorry for the long description...My question is: Is it possible that Pepto Bismol doesn't allow your body to heal itself on its own? Or should I keep taking it till the symptoms stop coming back? I'd try enzymes or probiotics but don't wanna mess with anything too much (I'm in grad school and need to get through the end of the semester).

Help!

after my diagnosis in april of this year the main things that improved my healing was a good digestive enzyme, probiotics and something called GI Revive. you can order it online. also, stay away from dairy based on your level of intestinal damage. all dairy, including dairy in processed foods will cause you alot of distress. It seems I felt worse for the first month or 2 after the dx, so hang in there.

Share this post


Link to post
Share on other sites

Also you can try drinking Tonic Water sipping it throughout the day. I have talked with many who swear by it to reduce or prevent problems after getting glutened. Tonic Water contains quinine and helps relieve symptoms. Some even drink it after eating at a restaurant or any place outside their own home where they may get CC.

Share this post


Link to post
Share on other sites

Thanks, those suggestions are great. I stopped the pepto 2 days ago and also cut out dairy. I'm feeling much better! I hate the idea of no dairy, but you're probably right that my amount of damage is too much for even the best Lactaid pills. I hope to return to it soon...

Tonic water, eh? That explains some of why I always felt better after having a vodka tonic. I just thought it was the alcohol relaxing my gut or something, but I'll have to try just the tonic. Thanks for the tip!

I've been looking into enzymes or probiotics but don't know what to try first. There are so many out there and I'm scared to make anything worse rather than better. Any suggestions for a newbie?


Positive blood test on several indicators Aug '10

Visual damage seen via endoscopy Oct '10

Diagnosed Celiac with "3B" damage via positive biopsy Oct '10

Gluten Free since 10/9/10

Share this post


Link to post
Share on other sites

When my stomach gets bad like yours has been my doc tells me to use a probiotic made for kids. It's easier on the system.

This is the one I use http://www.naturesway.com/Products/Probiotics/6881-Primadophilus-Children.aspx

even though it states it may have milk residue I have never had a problem with it. Start with a 1/4 tsp once on day one then 1/4 tsp twicw a day on day 2 upto 1/4 tsp 3 times a day. When you first start taking it you may end up in the bathroom with D but that will go away in a few days. Your body has to get back to normal levels of good bugs in your system.

Share this post


Link to post
Share on other sites